Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


The qualitative analysis of a dynamical system modeling the formation of two-layer scales on pure metals

Author: R. L. Baker
Journal: Proc. Amer. Math. Soc. 123 (1995), 1373-1378
MSC: Primary 34C99; Secondary 34C35, 34D99
MathSciNet review: 1264803
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: F. Gesmundo and F. Viani have modeled the growth rates of two-oxide scales by the system:

$\displaystyle \frac{{d{q_1}}}{{dt}} = m\frac{{{K_1}}}{{2{q_1}}} - \frac{{m - 1}... ...\frac{{d{q_2}}}{{dt}} = - m\frac{{{K_1}}}{{2{q_1}}} + \frac{{{K_2}}}{{2{q_2}}}.$

We provide a complete qualitative analysis of (1.1) by making use of known results about the general n-dimensional dynamical system:

$\displaystyle \frac{{d{p_i}}}{{dt}} = - \sum\limits_{j = 1}^n {\frac{{{a_{ij}}}}{{{p_j}}},\quad {p_i}(t) > 0,\qquad i = 1, \ldots ,n.} $

We show that for $ m > 1$, the Gesmundo-Viani system admits a unique parabolic solution $ {q_i}(t) = {c_i}\sqrt t ,{c_i} > 0$. This parabolic solution attracts all other solutions. Every solution extends uniquely to a solution on $ [0, + \infty )$, such that the extended solution is eventually monotonically increasing. Finally, the trajectory of any solution coincides with a trajectory of the following linear system:

$\displaystyle \frac{{d{q_1}}}{{dt}} = - \frac{{m - 1}}{m}{\mkern 1mu} \frac{{{K... ...qquad \frac{{d{q_2}}}{{dt}} = \frac{{{K_2}}}{2}{q_1} + m\frac{{{K_1}}}{2}{q_2}.$

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34C99, 34C35, 34D99

Retrieve articles in all journals with MSC: 34C99, 34C35, 34D99

Additional Information

PII: S 0002-9939(1995)1264803-4
Keywords: Differential equations, dynamical system, nonlinear dynamical system
Article copyright: © Copyright 1995 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia